Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 30, 20218 counties in Iowa; 6 counties in Illinois

NWS Quad Cities, IA issued this special weather statement at Jun 30, 2021, 1:49 PM CDT for 8 counties in Iowa; 6 counties in Illinois. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Jun 30, 2021, 3:45 PM CDT
In force
116 min
Issued by
NWS Quad Cities, IA

Counties Cedar County, IA, Iowa County, IA, Johnson County, IA, Keokuk County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Henry County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

113 
WWUS83 KDVN 301849
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
149 PM CDT Wed Jun 30 2021
 
IAZ051-063>068-076>078-ILZ009-015>018-024-302045-
Mercer-Whiteside-Bureau-Henry-Rock
Island-Putnam-Clinton-Iowa-Benton-Washington-Louisa-Johnson-Scott-
Keokuk-Muscatine-Cedar-
149 PM CDT Wed Jun 30 2021

... Funnel Clouds Posssible Across The Area ...

At 143 PM CDT...Scattered showers and thunderstorm are developing 
along the Interstate 80 corridor and are capable of producing short-
lived funnel clouds throughout the area.

LOCATIONS IMPACTED INCLUDE... Davenport, Iowa 
City, Moline, Rock Island, Bettendorf, Muscatine, East Moline, 
Kewanee, Rock Falls, Princeton, Washington, Aledo, Tipton, Marengo, 
West Branch, Cambridge, Sigourney, Columbus Junction, Durant and 
Hennepin.

Funnel clouds of this nature are short lived and rarely touch the 
ground. However, if you notice one approaching the ground, move 
indoors to a place of safety.

The National Weather Service will continue to closely monitor the 
situation. Please forward reports of funnel cloud sightings to the 
nearest law enforcement agency for relay to the National Weather 
Service.

LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
      4123 8987 4115 8987 4115 9034 4125 9241
      4151 9241 4151 9230 4187 9230 4177 8964
      4159 8963 4158 8917 4110 8916
TIME...MOT...LOC 1849Z 180DEG 0KT 4155 9135 
$$

Gunkel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 12:47 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 30, 12:47 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1247 PM CDT Wed Jun 30 2021

...AVIATION UPDATE...

.UPDATE...
Issued at 423 AM CDT Wed Jun 30 2021

A weakly inferred boundary over east central Iowa has been the
focus for fog development prior to sunrise. Observations and
webcams indicate variable visibility conditions but visibilities
are extremely low in some locations.

Thus have issued a dense fog advisory for parts of the area. The
fog should rapidly burn off between 8 and 9 AM.

&&

.SYNOPSIS...
Issued at 245 AM CDT Wed Jun 30 2021

06Z surface data has two weakly inferred boundaries. The first ran
from upper Michigan southwest into northeast Iowa. A second and much
weaker boundary was across central Iowa. Dew points were in the 70s
from the Ohio Valley to the Gulf coast with 60s from the Great Lakes
into the central Plains. Dew points in the 50s were across the
northern Plains and upper Midwest.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 245 AM CDT Wed Jun 30 2021

Tropical atmosphere is likely creating very light sprinkles across
the area that the instrumentation is not picking up. Better returns
on radar are along/south of I-80 and will persist through sunrise.

After sunrise the next upper level disturbance will move through the
area. This disturbance combined with limited daytime heating will
allow diurnal convection to develop with the better coverage
along/south of I-80.

Isolated to low end scattered thunderstorms will be seen today but
with a high probability of non-severe storms.

However a weakly inferred boundary is expected to be between highway
30 and I-80. Convection developing on this boundary may cause the
updraft to be quickly stretched and briefly produce some funnel
clouds. This possible scenario will need to be watched during the
afternoon.

Tonight convection will slowly dissipate over most of the area after
sunset. However lingering convection may persist through the night
south of a Keosauqua, IA to Galesburg, IL line.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 245 AM CDT Wed Jun 30 2021

Thursday

The southwest edge of a deep upper trough will glance eastern
Iowa and northwest Illinois as the main upper low rolls across the
eastern Great Lakes. North to northeast winds are expected to
develop across the area with high pressure following on the heels
of the trough. Comfortable humidity will lag the northerly wind
shift a bit. Dewpoints are still in the low/mid 60s during the
day, not falling into the 50s until Thursday night.

Cooling temps aloft, combined with residual boundary layer
moisture, will result in moderate afternoon instability (1000-2000
J/kg SBCAPE) and the potential for isolated showers and storms.
No organized severe weather is anticipated, but gusty winds and
occasional lightning strikes are possible. Coverage should remain
low, so have slight chances across the majority of the outlook
area.

Friday through Sunday

A large area of high pressure will lead to beautiful weather
late this week. Forecast highs are in the upper 70s to lower 80s
on Friday with dewpoints only in the 50s/low 60s making for
comfortable humidity. For Saturday, expect low 80s south to upper
80s NW.

The Fourth of July is shaping up to be fairly hot with mid to
upper 80s across the outlook area, and even lower 90s in the NW.
Southwest winds will bring typical, although not oppressive, July
humidity back into the region with dewpoints well into the 60s. It
could certainly be much worse this time of year.

Monday On

Warm and humid conditions are forecast early next week with the
next lower end chance for showers and storms holding off until
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1240 PM CDT Wed Jun 30 2021

Some scattered storms have developed in the vicinity of KMLI
early this afternoon but are expected to quickly move to the east.
Other storms are possible this afternoon but confidence is lower
on timing and placement. Expecting mainly VFR condtions through
the period with periods of MVFR ceilings and visibilties with
showers and thunderstorms. The best chance for seeing showers and
storms is at KMLI and KBRL. Precipitation will come to an end
late this afternoon into this evening with the cold front sagging
south of the area tonight. Models are showing increasing cloud
cover again tonight but were left out of the forecast for now.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...Cousins
Hazardous weather outlook, Jun 30, 3:49 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Wed Jun 30 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Another round of thunderstorms will be seen mainly this afternoon
and evening. Locally heavy rainfall is possible.

At this time no severe storms are anticipated. However storms that
develop in the Interstate 80 and highway 30 corridors may be
capable of producing brief funnel clouds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a risk of thunderstorms on Thursday. At this time no
severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

In the hours before

Special weather statement, Jun 30, 1:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
149 PM CDT Wed Jun 30 2021

IAZ051-063>068-076>078-ILZ009-015>018-024-302045-
Mercer-Whiteside-Bureau-Henry-Rock
Island-Putnam-Clinton-Iowa-Benton-Washington-Louisa-Johnson-Scott-
Keokuk-Muscatine-Cedar-
149 PM CDT Wed Jun 30 2021

... Funnel Clouds Posssible Across The Area ...

At 143 PM CDT...Scattered showers and thunderstorm are developing
along the Interstate 80 corridor and are capable of producing short-
lived funnel clouds throughout the area.

LOCATIONS IMPACTED INCLUDE... Davenport, Iowa
City, Moline, Rock Island, Bettendorf, Muscatine, East Moline,
Kewanee, Rock Falls, Princeton, Washington, Aledo, Tipton, Marengo,
West Branch, Cambridge, Sigourney, Columbus Junction, Durant and
Hennepin.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
      4123 8987 4115 8987 4115 9034 4125 9241
      4151 9241 4151 9230 4187 9230 4177 8964
      4159 8963 4158 8917 4110 8916
TIME...MOT...LOC 1849Z 180DEG 0KT 4155 9135

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:22 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 8 more4 hr

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.